Wyoming, 2022

High Wind in Wyoming, September 23, 2022

September 23, 2022 · NWS CYS · 4 events in 4 counties and zones

High winds returned to the wind prone areas across southeast Wyoming the morning of the 23rd. This was the first high wind event of the fall with gusts of 72 mph along Interstate 80 near Arlington and 71 mph along Interstate 25 at Bordeaux.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds returned to the wind prone areas across southeast Wyoming the morning of the 23rd. This was the first high wind event of the fall with gusts of 72 mph along Interstate 80 near Arlington and 71 mph along Interstate 25 at Bordeaux.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 22, 9:48 PM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Sep 22, 9:48 PM MST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1048 PM MDT Thu Sep 22 2022

.SHORT TERM...(This evening through Friday night)
Issued at 211 PM MDT Thu Sep 22 2022

Cool and cloudy conditions have persisted for a majority of the
cwa east of I-25 through 20Z this afternoon. In addition to this,
widespread low cloud ceilings and dense fog at times has plagued
the area with visibility less than 1 mile for several areas along
the I-80 corridor from the Summit to Cheyenne County earlier
today. Further to the west of the Laramie Range, much drier air
and breaks in cloud cover have allowed for temperatures to reach
the 60s to near 70 degrees. This break in cloud cover combined
with weak instability produced weak thunderstorms moving from west
to east. Wind gusts up to 50+mph were observed as the showers and
thundershowers pushed through.

The hi-res model guidance from the HRRR and NamNest brings low
ceilings and patchy fog back into the I-80 corridor late this
afternoon and evening before dry air moves into the region. This
subsidence will become much more abundant as the overnight hours
occur. Omega fields and other model guidance continues to show a
strong signal for mountain wave activity beginning by 6Z-9Z late
tonight. This will combine with energy being present from a
passing potent shortwave aloft to our north and east overnight.
The wind prone corridors will see the first response of strong
wind gusts of 55-65mph by 12Z Friday due to 700mb winds reaching
55-60 kts at H7 heights.

As daytime mixing occurs because of mostly sunny skies and dry
conditions being present, the strong wind gusts will push further
to the east across additional weather zones in SE WY. Breezy
conditions of 35-45mph wind gusts can be expected into the NE
Panhandle at times through early afternoon Friday. The wind prone
corridors of I-25/I-80 will see wind gusts up to 65mph. With this
occurring on a Friday, there could be a higher blowover risk as
commuters may plan on going to weekend destinations. Wind gusts
should dissipate by sunset on Friday. Localized temperatures due
to downsloping effects will create warmer temperatures in the mid
to upper 70s, instead of guidance in the low 70s. Have decided
against going with a possible fire weather headline as the strong
winds will be present and minimum RH should create only elevated
concerns at best due to the recent rainfall. Dry conditions will
be present overnight Friday as seasonal temperatures in the 30s
and 40s are expected.

.LONG TERM...(Saturday through Thursday)
Issued at 211 PM MDT Thu Sep 22 2022

KEY MESSAGES:

1) Gusty winds through Saturday afternoon with gusts 30 to 35+ mph
possible.

2) Dry and warm conditions through the end of the long term period.

3) Next chance for precipitation is Thursday.

DISCUSSION: Gusty winds are expected to decrease throughout the day
Saturday as a brief cool front moves through and a low pressure
system pushes east along the Canada/US border and a deep ridge
develops across the western US, decreasing the pressure gradient
across southeast Wyoming and the Nebraska panhandle. A brief
shortwave passage Tuesday will give chances for elevated wind gusts
once again, but high winds are not expected at this time. This
shortwave trough passage will pave the way for the next point of
interest in the long term forecast Wednesday into Thursday. This
quick shortwave trough currently looks to break down the ridge
enough the eject moisture into the area, increasing shower/
thunderstorm chances, mainly Thursday.

Temperatures jump back to above normal for this time of year.
Average high temperatures are in the upper 60s to 70s. Temperatures
start above normal Saturday with highs in the  mid- to upper-70s,
then drop to normal Sunday. Beginning Monday as the ridge axis
shifts eastward, temperatures gradually increase each day with
Wednesday and Thursday being the warmest days with highs in the 70s
to 80s. Overnight low temperatures will be right about average with
low in the 40s in southeast Wyoming to low 50s in the Nebraska
panhandle.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1046 PM MDT Thu Sep 22 2022

Current observations has kept KCYS in low ceilings and mist
through sunset, with a southerly component to the wind keeping
the area locked into IFR/LIFR with upslope flow. Should begin to
see the majority of terminals clear once the winds turn more
westerly and speeds begin to increase, as the downsloping
component begins to dominate. Main concerns still remain with some
fog conditions possible for KBFF from 11z to 14z with HiRes model
guidance indicating some dropped visibilities at that terminal.
Nevertheless, newest model runs have slowly trended down the
probabilities for IFR conditions, thus keeping the visibilities at
the terminal around 3SM as the winds remain in a less favorable
direction. Otherwise, forecast remains on track tomorrow with
mostly strong winds expected across the terminals.

&&

.FIRE WEATHER...
Issued at 211 PM MDT Thu Sep 22 2022

Cool and cloudy conditions will persist today for FWZs across the NE
Panhandle, but clearing from west to east will allow dry air to move
into the region. Min RH values of 20-30% across Carbon County will
exist by late this afternoon. Very strong winds will be present on
Friday as west to southwest winds sustained at 25-35mph with gusts
up to 45-55mph are anticipated across Southeast WY FWZs. Areas in the
wind prone corridors could see gusts to 65mph. All this being said
will account for elevated fire weather conditions on Friday, and
near critical conditions are possible on Saturday for FWZs in SE WY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 3 AM to 3 PM MDT Friday for WYZ106-116-
     117.

     High Wind Warning until 3 PM MDT Friday for WYZ110.

NE...None.
&&

SHORT TERM...BW
LONG TERM...LK
AVIATION...MRD
FIRE WEATHER...BW
Hazardous weather outlook, Sep 22, 3:30 AM MST, 22 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
430 AM MDT Thu Sep 22 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-231030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
430 AM MDT Thu Sep 22 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Patchy fog may reduce visibility to under one mile in some areas
through mid morning. Scattered showers with isolated thunderstorms
are possible through the day today.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A windy day is expected Friday with wind gusts up to 50 MPH
possible for some areas. Elevated fire weather conditions are
possible Friday and Saturday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-117-231030-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
430 AM MDT Thu Sep 22 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Dense fog with visibility under one-quarter mile is expected to
continue for the I-80 summit through mid morning. See the latest
Dense Fog Advisory for further details. Another round of showers
with a few thunderstorms is expected through the day today.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong winds are expected to develop early Friday morning through
the mid afternoon. Westerly winds gusting to 55 to 65 MPH are
expected. See the latest High Wind Warning for further details.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
September 23, 2:18 AM MST to 4:00 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland.

High Wind, North Snowy Range Foothills

When
September 23, 2:22 AM MST to 9:36 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple WYDOT mesonet stations along Interstate 80 between Laramie and Rawlins reported high winds with gusts 60 to 70 mph. WYDOT mesonet station Cooper Cove (WY24) measured maximum wind gust 7 miles east-southeast of Arlington at 6:48 AM MDT.

High Wind, South Laramie Range Foothills

When
September 23, 5:53 AM MST to 10:53 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT mesonet station Wyo Hill (KWYH) measured maximum wind gust 10 miles southwest of Cheyenne at 8:54 AM MDT. UPR mesonet station EMKAYW (UP226) and multiple trained spotters near Horse Creek also reported high winds.

High Wind, South Laramie Range

When
September 23, 6:20 AM MST to 11:08 AM MST
Where
South Laramie Range forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Multiple WYDOT and Union Pacific Railroad mesonet stations reported high winds with gusts 60 to 70 mph. UPR mesonet station SHERWS (UR535) measured maximum wind gust 2 miles west-northwest of Buford at 8:44 AM MDT.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048016, 1048017, 1048021, 1048018.